Spike in Tinnitus (Tinnitus for 30 Years at a Relatively Low Level, Spiked Several Months Ago)

Discussion in 'Support' started by AlanE, Aug 7, 2017.

    1. AlanE

      AlanE Member

      Tinnitus Since:
      1990
      Cause of Tinnitus:
      Unknown
      Just joined so apologies if this isn't in the right section.

      I wanted to ask for some advice from fellow members. Some of the descriptions below may sound odd, but it's the only way i can describe them. Also it is a little bit long winded as well, so apologies.

      I have had tinnitus for 30 years, mainly in my right ear, but it has always been at a relatively low level and to be honest up until recently never bothered me much except on the odd occasion when it spiked. However that all changed several months ago.

      I went in for an Hemorrhoid operation in Sept 16, all of which went OK. After the op was given Metronidazole 500 mg in tablet form, which i took. Everything seemed fine until 7 days later when I started to bleed seriously due to infection. I was then taken back in and placed on Metronidazole drip continuously for 5 days.

      After 5 days came out of hospital and was OK.

      Went to a party about a week later in which there was relatively loud music, although it wasn't constant and about 2 hours after arriving went outside and my right ear was cracking badly to the point I couldn't hear properly.

      Since then I seemed to have developed much worse tinnitus, which is worse in the right ear but now in the left slightly as well.

      As a side note and possibly an issue which has made things worse

      Prior to this episode, I seemed to have developed some kind of issue with the top of my nasal passage. Unsure of the cause although it may well have been the numerous air fresheners my wife loves to buy and place around the house :). I went to the doctors who prescribed nasal sprays etc but didn't seem to work, then went to a specialist who took one look and said it looked normal, although it still isn't.

      The tinnitus is a high pitched loud whistling noise.

      What is strange is the following:

      • When I rub my ear it sounds like sleigh bells
      • When I drive the tinnitus gets worse, from the road noise, its almost as if there is fluid in the ear which is resonating with the sound of the road noise
      • My ear feels blocked most of the time and the tinnitus sounds like when your ear is blocked
      • When I lie down or sit down with my head inclined the tinnitus gets much worse, but sometimes When I get up and walk around it seems to reduce in volume
      • When I wake up in the mornings its really loud

      Have read about Ototoxicity, which could be the issue

      So my question is, has anyone experience these symptoms or anything similar and what was the reasons and how did they deal with it?

      Any feedback, advice etc would be gratefully received
       
    2. glynis
      Feminine

      glynis Member Benefactor Ambassador Hall of Fame

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Hi @AlanE,
      Welcome to Tinnitus Talk,
      IV antibiotics are more prone to causing tinnitus than tablets.
      It could be down to stress having the treatment etc.
      It could be the loud noise at the party as all three can cause tinnitus and spikes.
      I think having your ears checked for wax and infection and hearing test would be the first thing to do and use ear plugs around loud sounds ( loud music,Cinema etc) most everyday sounds you are use to should be fine.
      Love glynis
       
      • Like Like x 1
      • Useful Useful x 1
    3. Sean

      Sean Member

      Tinnitus Since:
      01-01-2011
      @AlanE , If I go to loud events , my T goes up the roof . I am pretty sure it's because of loud music.
      Haven't read up on IV metronidazole. I think oral dose doesn't cause T as I vaguely remember reading about it 2 years back .
       
      • Like Like x 1
    4. AUTHOR
      AUTHOR
      AlanE

      AlanE Member

      Tinnitus Since:
      1990
      Cause of Tinnitus:
      Unknown
      Hi Sean,
      Agreed loud music makes it worse for me as well. But even without loud music, other things seem to set it off. For instance drinking a couple of beers can make it louder? That would suggest some form of allergic response possibly. The problem seems to be that there can be multiple causes, but the response seems to always be an increase in T level.
       
    5. Sean

      Sean Member

      Tinnitus Since:
      01-01-2011
      @ Alan , any thing that makes my body tired causes spike ..beer ,wine ,lack of sleep , stress ,too much work out .
       
    6. JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      Do you think Meclizine would help? It is an over the counter antihistamine. It has helped me once in a while lower my tinnitus when I took it before I slept but I have a different tinnitus cause than you do. You may want to read up on the drug and see if you think it is worth trying. Maybe call a pharmacist too to make sure it wouldn't hurt you.
       
    7. Anima

      Anima Member

      Location:
      Mallorca (Illes Balears) EU
      Tinnitus Since:
      Feb/2004(Serious aggravation)April 2017
      Cause of Tinnitus:
      Antibiotics. Anaesthetic.
      I’m very sorry about your loud tinnitus, I hope it’s only temporary and will get better soon.

      I developed severe tinnitus after being treated with Metronidazole by mouth in 2004.

      I already had otosclerosis in those days, but no tinnitus at all, and although my ears were more vulnerable than a healthy ones (it’s simple to figure this out) no one thought about it before prescribing such a dangerous drug for my condition.

      After about three or four years, my tinnitus calmed down and I easily got used to it, so it was not a big problem for me anymore, and little by little I got my life back, or, I better say, almost.

      In April, this year, I had a gastroscopy done and they put me to sleep with propofol (I didn’t know it was suspicious to cause tinnitus). Three days after the procedure my tinnitus became severe again and my life ruined for a second time and, due to my age, probably for the rest of my life. This time my tinnitus has multiple sounds and is changing from a minute to another. It’s really hard to cop with it. It can be insane sometimes if not all the time. The sounds are mostly middle range, but I also get high and low tones. It spikes with noise, or if I take a few minutes nap, or from the blue. At night, when I lie down, it gets worst and I can only sleep with Melatonin, benzos (tapering off them now) and water sounds to mask the tinnitus, which is a hard work because I’m almost deft. I was recommended to try Mirtazapine (7.5 mg) for sleeping, which I’m going to do as soon I’m off the benzos. My tinnitus is usually lauder when I get up in the morning, but it gets better (?) after a while.

      Who to blame? Doctors, of course, they should have known that a pre-existing ear damage or tinnitus can be easily worsened by any drug with the slightest potential of ototoxicity, but, apparently, they are not aware of the danger. Once the damage is done, who do you turn to? No one, they will always deny any responsibility and will refer you to the ENT. End of the story for them and the beginningof a new horror story for us; here we are again, in hell once more and no one apologising for it or neither being able to get you rid of this madness that you have been put in innocently.

      Since I started writing this I’ve got an spike, sometimes it happens when I’m using the PC, anything will do for my hum to spike.

      I wish I could do something better for you than just describing my problem, but in this forum there are a lot of incredible people who can be a good help for you or any of us. We are in good hands.

      I wish you well, Alan, and good luck.
       
      • Hug Hug x 1

Share This Page

Loading...